Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 45, NWS Northern Indiana

May 24, 2001LaPorte County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 24, 2001, 3:43 PM CDT for LaPorte County, Indiana. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 2001, 3:43 PM CDT (20:43 UTC)
Expired
May 24, 2001, 4:05 PM CDT
In force
22 min
Issued by
NWS Northern Indiana
Area
Whole counties

County LaPorte County, IN

What was reported inside it

TimeReportWhereRemark
May 24, 3:48 PM CDTHail 1.75Michigan City, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 242045
SVRFWA
INC091-242105-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
343 PM CDT THU MAY 24 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LA PORTE COUNTY IN INDIANA

* UNTIL 405 PM CDT(505 PM EDT)

* AT 343 PM CDT(443 PM EDT)...LOCAL LAW ENFORCEMENT REPORTED A 
SEVERE THUNDERSTORM WITH HAIL AN INCH IN DIAMETER IN MICHIGAN   
CITY...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...      
  MICHIGAN CITY
  MICHIANA SHORES

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE 
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. SEEK SHELTER 
IMMEDIATELY!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT8...LON 4174 8703 4161 8686 4174 8669 4181 8698

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:51 PM CDT, 52 minutes earlier.

Area forecast discussion, May 24, 2:51 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
251 PM EST THU MAY 24 2001

FCST CHALLENGE CONTINUES TO BE TIMING OF SHORTWAVES ROTATING AROUND
CLOSED 5H LOW AND CONSEQUENT PRECIPITATION CHANCES.

LATEST WV IMAGERY INDICATED SHORTWAVE ROTATING AROUND 5H LOW AND
CROSSING IL AND IN STATE LINE.  88D IMAGERY INDICATED LINE OF SHRA...
EMBEDDED TSRA...WITH THIS FEATURE.  SHRA WERE WIDELY SCT OVR RMNDR OF
CWFA.  AT THE SFC...A TROF OF LOW PRES EXTD FM KLOT TO KSDF TO
KBNA.  MSAS DATA INDICATED MOISTURE CONVERGENCE AND INSTABILITY
AXIS JUST EAST OF SFC TROF.

MODELS DID NOT HAVE GOOD HANDLE WITH SFC TROF...ALL TRYING TO ROTATE
IT E NE TOO QUICKLY.  TREND SHOULD STILL BE FOR DIMINISHING
ACTIVITY LATER THIS EVENING AS SHORTWAVE AND TROF PIVOT OUT OF
CWFA.  BEYOND F24...MODELS IN DECENT AGREEMENT WITH 5H LOW CENTER
POSITION...WITH NGM A BIT FARTHER W THAN ETA AND AVN.  WITH REGARD
TO SHORTWAVES ROTATING AROUND LOW...HOWEVER...TIMING DIFFERENCES
EXIST.  AVN HAS EXHIBITED BETTER CONTINUITY OF THE THREE...BUT
GIVEN UNCERTAINTY...WL OPT FOR COMPROMISE BTWN ETA AND AVN.  THAT
SAID...EXPECT ANOTHER ROUND OF SHRA/TSRA MAINLY AFT ON FRI AS
SHORTWAVE INTERACTS WITH UNSTABLE AIRMASS DUE TO COOL TEMPS
ALOFT...MINUS 26C AT 5H.  WL NEED TO KEEP A CHC IN FOR FRI NIGHT PD
DUE TO LINGERING ACTIVITY.  TSRA STILL A GOOD BET ON SAT AS EVEN MORE
IMPRESSIVE SHORTWAVE PROGGED ACRS RGN.  AS FOR TEMPS...MAV LOWS HAVE
BEEN A BIT COOL OF LATE SO WL LEAN TOWARD FWC NUMBERS NEXT COUPLE
OF NIGHTS.  FOR HIGH TEMPS...T1 TEMP SCHEMES AND COOL 85H TEMPS
FAVOR A COMPROMISE BTWN WARMER FWC AND COOLER MAV NUMBERS.

REGARDING EXTD...WL CONT WITH CHC POPS FOR SUN. WL OPT
FOR DRY FCST RMNDR OF EXTD AS 5H LOW SLIDES EWRD AND ENERGY FROM NRN
PLAINS SYS WL STAY TO N OF RGN.

.IWX...NONE.

BARJENBRUCH

In the hours before

Special weather statement, May 24, 12:02 PM CDT, 3 hours 41 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-242000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1202 PM EST THU MAY 24 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EXTREME
SOUTHERN LOWER MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO THIS
AFTERNOON AND EVENING.

AN UPPER LEVEL DISTURBANCE IN COMBINATION WITH AN AREA OF SURFACE LOW
PRESSURE WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS.  WITH AN
UNSTABLE AIRMASS DUE TO VERY COLD AIR ALOFT...A FEW STORMS COULD
PRODUCE SEVERE HAIL THIS AFTERNOON AND EVENING.  ADDITIONALLY...COLD
AIR FUNNELS WILL BE POSSIBLE TODAY.  COLD AIR FUNNELS ARE USUALLY
HARMLESS AND VERY RARELY TOUCH THE GROUND.  HOWEVER...COLD AIR
FUNNELS HAVE BEEN KNOWN TO BRIEFLY TOUCH DOWN AS SMALL...WEAK
TORNADOES.

THERE IS A CHANCE SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR A LOCAL MEDIA SOURCE FOR THE
LATEST WEATHER INFORMATION.

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.